Gastritis tied to metformin-related gastrointestinal side effects in type 2 diabetes

Gastritis tied to metformin-related gastrointestinal side effects in T2D
Gastritis tied to metformin-related gastrointestinal side effects in T2D

HealthDay News — For patients with type 2 diabetes, asymptomatic gastritis is associated with metformin-related gastrointestinal side effects, according to a study published in the Journal of Clinical Pharmacy and Therapeutics.

“Digestive disorders represent the most common metformin side effects for type 2 diabetes. The mechanism of these metformin side effects is unclear,” noted Yuxin Huang, M.D., from the Shanghai Huadong Hospital affiliated to Fudan University, and colleagues.

To examine whether asymptomatic chronic gastritis could influence metformin tolerance with patients with type 2 diabetes, the investigators culled data from 144 metformin-naive patients. All subjects started metformin at 500 mg/day and increased progressively to 1,500 mg/day over four weeks. Each week a score of gastrointestinal side effects was assessed, and metformin dose was adjusted as appropriate.

Of the patients, 64 were categorized as non-gastritis subjects and 80 as chronic gastritis subjects based on endoscopy. No statistical difference was seen between the groups for gastrointestinal symptoms at baseline.

With metformin, the mean scores for abdominal pain, nausea, vomiting, and bloating were 1.02 versus 2.18 (P=0.001), 0.20 versus 0.50 (P=0.022), 0 versus 0.06 (P=0.024), and 1.08 versus 1.71 (P=0.028), respectively, for non-gastritis versus gastritis subjects, over four weeks. The mean final metformin doses were 706.24 and 1,101.56 mg for gastritis and non-gastritis subjects, respectively (P=0.001).

"Our data show for the first time that asymptomatic chronic gastritis predisposes to metformin-related gastrointestinal side effects," wrote the investigators.

"However, the molecular mechanisms are still unclear and merit further investigation."

References

  1. Huang Y et al. Journal of Clinical Pharmacy and Therapeutics. 2015; doi: 10.1111/jcpt.12290.
Loading links....
You must be a registered member of Clinical Advisor to post a comment.

Sign Up for Free e-newsletters